Thunderstorm Wind, Cherry
- When
- August 24, 1:43 AM CST
- Where
- Cherry County, 9.67 mi NNE of Brownlee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.410, -100.550
Estimated 60 mph winds.
An isolated early morning storm produced severe wind gust across Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated early morning storm produced severe wind gust across Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 23, 11:28 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1228 AM CDT Tue Aug 24 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 207 PM CDT Mon Aug 23 2021 The main focus of the short term is the storm chances tonight. A low pressure system has troughing that extends British Columbia SE into Kansas. Along with a sfc boundary and aid from the ever present LLJ, this will be the trigger for storms tonight. Ample moisture remains in the region, evident by dwpts in the 60s/70s, and above avg PWATs of 1.25". The worry however, is that lifting will not be strong enough to break the capping in place. If the cap can be broken, storms will have plenty of MLCAPE to tap into (~2000J/kg or more), thanks to daytime heating steepening the lapse rates, and about 40 kts of bulk shear. Expecting the main focus area to reside in the eastern Panhandle to north central Nebraska, where isolated strong to severe storms are most likely. SPC suggests the main hazards will be large hail (up to 2") and damaging winds. Eventually, the system will move east a bit, and leave tomorrow in WNW flow at the sfc. This will usher in a bit cooler air (with modest CAA at 850) and limit highs from getting beyond the 90s. The flow will also help usher in a bit drier air with dwpts ranging from the 40s in the Panhandle to 60 in central Nebraska. .LONG TERM...(Wednesday through Monday) Issued at 207 PM CDT Mon Aug 23 2021 As the trend has proven, long term upper levels look to be covered by a ridge oriented SW to NE...centered generally over Oklahoma at 500mb. A UL jet will reside just north of this feature over the ND/Canada border. At lower levels, a LLJ over Nebraska looks to strengthen Wednesday and into Thursday, and shift a bit east into Friday, but remain over central to eastern Nebraska. This feature looks to remain throughout the forecast. At the sfc, the low looks to have moved far enough SE to reside over western KS. This low pressure system will be the focus for precip and storm chances Wednesday evening. It looks as though lapse rates will steepen into the afternoon, but as with the short term, will need to deduce in with newer model forecasts if instability will be enough to overcome the capping. As such, have left the inherited CHC PoPs in the forecast ATTM. Beyond Wed, at upper levels, a closed low over British Columbia will push the upper level jet off to the NE, and ridging more into ESE CONUS. The corresponding sfc closed low will move SE over Nebraska TH and into Fri. This system will be the focus for more precip/storm chances given the aid from the stagnant LLJ. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1227 AM CDT Tue Aug 24 2021 Isolated thunderstorms may impact the KLBF and KVTN terminals over the next 1 to 3 hours. The strongest storms may impact the KVTN terminal with visby's as low as 4SM in moderate rain. Skies will remain mostly clear overnight tonight into Tuesday evening with scattered ceilings around 25000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sinclair LONG TERM...Sinclair AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Mon Aug 23 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-242015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Mon Aug 23 2021 /210 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening, generally affecting areas along and north of highway 20 across northern Nebraska. An isolated severe storm may form and the primary severe weather hazard is very large hail, 2 inches in diameter or greater. Wind damage is a secondary concern. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Chances for showers and thunderstorms will increase for the middle of the week with a marginal threat for severe storms generally north of Interstate 80 again on Wednesday into Thursday. Additional thunderstorms are possible heading into the weekend but the severe weather threats uncertain at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
755 PM MDT Mon Aug 23 2021
NEZ004-240245-
Sheridan NE-
755 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern
Sheridan County through 845 PM MDT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 18 miles east of Alliance, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Antioch, Snow Lake, Watson Lake, Lakeside, Wolf Hill,
Kennedy Lake and Argo Hill.
This includes the following highways...
Highway 250 between mile markers 1 and 18.
Highway 2 between mile markers 99 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4246 10227 4228 10205 4210 10206 4208 10207
4202 10228 4201 10261 4205 10268
TIME...MOT...LOC 0155Z 221DEG 27KT 4206 10252
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
854 PM MDT Mon Aug 23 2021
NEZ094-240345-
Western Cherry NE-
854 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of south central Cherry
County through 945 PM MDT...
At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Whitman, or 30 miles northwest of Mullen, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sevenmile Hill and Speckel Meir Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4219 10162 4241 10162 4249 10107 4217 10105
TIME...MOT...LOC 0253Z 266DEG 20KT 4229 10153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
952 PM MDT Mon Aug 23 2021
NEZ004-240430-
Sheridan NE-
952 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southern Sheridan
County through 1030 PM MDT...
At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Antioch, or 16 miles northeast of Alliance, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antioch, Snow Lake, Watson Lake, Wickson Lake, Diamond Lake, Wolf
Hill, Krause Lake, Kennedy Lake, Smith Lake State Wildlife Management
Area and Argo Hill.
This includes the following highways...
Highway 250 between mile markers 3 and 27.
Highway 2 between mile markers 97 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4203 10267 4222 10274 4261 10216 4214 10205
TIME...MOT...LOC 0351Z 232DEG 32KT 4220 10258
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
1029 PM MDT Mon Aug 23 2021
NEZ004-023-094-240515-
Sheridan NE-Grant NE-Western Cherry NE-
1029 PM MDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 1115 PM
MDT...
At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ellsworth, or 35 miles east of Alliance, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Watson Lake, Big Hill, Dipping Vat Meadow, Billys Lake,
Finnegan Lake, Kennedy Lake, Intersection of Highway 61 and Survey
Valley Road, Mother Lake, Snow Lake, Lakeside, Wolf Hill and Argo
Hill.
This includes the following highways...
Highway 250 between mile markers 1 and 11.
Highway 2 between mile markers 107 and 123.
Highway 61 between mile markers 161 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 10252 4246 10224 4254 10158 4203 10171
4204 10240
TIME...MOT...LOC 0429Z 261DEG 21KT 4221 10220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
208 AM CDT Tue Aug 24 2021
NEZ005-094-240800-
Eastern Cherry NE-Western Cherry NE-
208 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of southeastern Cherry
County through 300 AM CDT/200 AM MDT/...
At 207 AM CDT/107 AM MDT/, Doppler radar was tracking a strong
thunderstorm 21 miles southwest of Merritt Reservoir, or 22 miles
north of Mullen, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This includes the following highways...
Highway 97 between mile markers 81 and 105.
Highway 83 between mile markers 166 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4223 10116 4246 10117 4255 10054 4221 10049
TIME...MOT...LOC 0707Z 267DEG 23KT 4236 10107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ButtlerThe North Platte radar (KLNX), 50 km away, was scanning. The volume nearest the first event began at 07:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978604.